Maculopapular or eczema-like rashes may occur in up to 68% of patients who receive a CTLA-4 inhibitor and up to 20% of those who receive a PD1/PD-L1 inhibitor, the authors note. Rashes commonly appear within 3-6 weeks of initiating therapy.
“The clinical presentation is nonspecific and consists of a rapid onset of multiple minimally scaly, erythematous macules and papules, congregating into plaques. Lesions are mostly located on trunk and extensor surfaces of the extremities and the face is generally spared,” they write.
Maculopapular rashes are typically accompanied by itching but could be asymptomatic, they noted.
Mild (grade 1) rashes may respond to moisturizers and topical potent or super-potent corticosteroids. Patients with grade 2 rash should also receive oral antihistamines. Systemic corticosteroids may be considered for patients with grade 3 rashes but only after other dirAEs that may require specific management, such as
The most common form of psoriasis seen in patients treated with ICIs is psoriasis vulgaris with plaques, but other clinical variants are also seen, the authors note.
“Topical agents (corticosteroids,analogues) are prescribed in Grades 1/2 and supplementary” to systemic treatment for patients with grade 3 or recalcitrant lesions, they write. “If skin-directed therapies fail to provide symptomatic control,” systemic treatment and narrow band UVB phototherapy “should be considered,” they add.
Evidence regarding the use of systemic therapies to treat psoriasis-like rash associated with ICIs is sparse.can be safely used in patients with cancer. Low-dose is also safe to use except in patients with non-melanoma skin cancers. , however, should be avoided because of the potential for tumor-promoting effects, they emphasized.
The recommendations also cover treatment of lichen planus-like and vitiligo-like rashes, as well as hair and nail changes, autoimmune bullous disorders, and oral mucosal dirAEs.
In addition, the recommendations cover severe cutaneous adverse reactions as well as serious, potentially life-threatening dirAEs, including Stevens-Johnson syndrome/TEN, acute generalized exanthematous pustulosis (AGEP), and drug reaction with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome (DRESS/DIHS).
“The dose of corticosteroids may be adapted to the severity of DRESS. The therapeutic benefit of systemic corticosteroids in the management of SJS/TEN remains controversial, and some authors favor treatment with cyclosporine. However, the use of corticosteroids in this context of ICI treatment appears reasonable and should be proposed. Short courses of steroids seem also effective in AGEP,” the task force members write.
The recommendations did not have outside funding. Of the 19 authors, 6 disclosed relationships with various pharmaceutical companies, including AbbVie, Leo Pharma, Boehringer Ingelheim, Bristol Myers Squibb, and/or Janssen. Dr. Anadkat disclosed previous relationships with Merck, Bristol Myers Squibb, and current relationships with others.
A version of this article first appeared on.